I.Lot Details
TypeBooks and Manuscripts
Estimate$600 — $800
II.Condition Report
Please email conditionreports@hindmanauctions.com for any additional information or questions you may have regarding this lot.
III.Auction Details
714
Sale 714

Library of a Midwestern Collector

Live and Online

November 5, 2019 / 10:00am CT

Chicago

Sale  714
Lot   5
BOOLE, George (1815-1864). “On the Theory of Probabilities, and in Particular on Mitchell’s Problem of the Distribution of the Fixed Stars.” In: The London, Edinburgh, and Dublin Philosophical Magazine, Vol. 1, Series 4, No. 7 (Supplement), pp. 521-30.  London: Richard Taylor, 1851.

8vo. (Some marginal foxing and darkening, small marginal tear on first leaf.) Original printed wrappers, uncut and unopened (minor wear with chipping to spine ends, a few small marginal chips to covers, some soiling); cloth folding case. 

FIRST EDITION of this paper on probabilistic logic, in which Boole applies his theory of probabilities to the specific problem of the distribution of fixed stars. “This [paper] seems to have been the first mention, by any author, of the close connection, both in essence and in form, between logic and probability and indeed of the dependence of the theory of probability on an underlying mathematical theory of logic” (MacHale, George Boole).

  • Estimate$600 - $800

Item was unsold